Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 119, NWS Midland/Odessa, TX

May 20, 1997Presidio County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 1997, 8:29 PM CDT for Presidio County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 1997, 8:29 PM CDT (01:29 UTC)
Expired
May 20, 1997, 9:20 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Presidio County, TX

What was reported inside it

TimeReportWhereRemark
May 20, 8:55 PM CDTHail 0.75Presidio, TXA northeasterly upslope flow into the mountains of northern Chihuahua formed storms in the mountainous terrain. These storms were advected over the top of a frontal boundary and crossed the Rio Grande near Presidio where the hail fell. The storm appeared to c

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.5 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 210130
SVRMAF
TXC377-210220-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
829 PM CDT TUE MAY 20 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:53 PM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 20, 3:53 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
352 PM CDT TUE MAY 20 1997

THUNDERSTORMS FIRING OUT IN WARM SURFACE AIR OF NORTHERN MEXICO.
MODERATE SWLY FLOW SHOULD CARRY STORMS ACROSS RIO GRANDE INTO SW
MOUNTAINS THIS EVENING.  MODELS SHOWING LIFT TO COME ACROSS REST OF
AREA LATE TONIGHT.  THIS LIFT MAY BE ABLE TO SUSTAIN THUNDERSTORMS
FROM SOUTHWEST THROUGH MUCH OF THE NIGHT TO NEAR PECOS RIVER.
HAVING A HARDER TIME WITH MUCH IN THE WAY OF POPS FARTHER EAST.

WITH STORMS MOVING INTO SOME AREAS LATE...MAY BE WORTH MENTIONING A
"FAIR" OR "P/C" FOR THE EVENING HOURS...THEN THE POPS LATE.

FOR WEDNESDAY...FRONTAL BOUNDARY MAY NOT BE A HUGE PLAYER OTHER THAN
LIMITING NORTHWARD EXTENT OF ACTIVITY.  FOCUS STILL SEEMS TO BE WEST
OF THE MOUNTAINS WHERE LOW LEVEL CONVERGENCE...UPPER SUPPORT...AND
INSTABILITY WILL BE LOCATED.  FOR WED EVENING...ADVECT STORMS TO
NORTHEAST. MAY SEE MUCH THE SAME STORY AS TODAY WITH MOST STORMS
DEVELOPING IN UPSLOPE AREAS IN MEXICO.

MAF  56 80  20 20
CNM  54 82  40 20
MRF  52 81  50 20
P07  57 82  30 20

MATHEWS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:46 PM CDTSevere Thunderstorm WarningMAFPresidio44 min
May 21, 3:37 PM CDTSevere Thunderstorm WarningMAFPecos48 min
May 21, 6:31 PM CDTSevere Thunderstorm WarningMAFPecos49 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.